Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 210, NWS Phoenix, AZ

September 2, 2022Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 2, 2022, 5:39 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2022, 5:39 PM MST (00:39 UTC)
Expired
Sep 2, 2022, 6:30 PM MST
In force
51 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 3:44 PM MSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2022-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2022-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 4:54 PM MST, 45 minutes earlier.

Area forecast discussion, Sep 2, 4:54 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
454 PM MST Fri Sep 2 2022

.UPDATE...00Z Aviation Discussion...

.SYNOPSIS...
Thunderstorms late this afternoon and tonight are expected to
produce large swaths of strong winds and blowing dust,
especially east of the Lower Colorado River Valley. However,
rainfall coverage will tend to be modest with most areas seeing
little if any rain. Over the weekend, storm activity trends down
as drier air filters in from the northeast. Heat will be more of
a concern and an Excessive Heat Warning remains in place for large
portions of the lower deserts including the Phoenix area.
Temperatures trend down during the latter half of next week but
humidity trends up again.

&&

.DISCUSSION...
The forecast remains on track for a strong convective wind
scenario later today/tonight over a large portion of our forecast
area. Looking at the flow pattern, there is large area of mid-
tropospheric high pressure centered over the southern Great Basin
and and to the south is a relatively small upper low/inverted
trough centered over central Baja. This will lead to fairly strong
east/northeasterly steering flow to help advect higher terrain
storms from Gila and Yavapai Counties to the lower elevations of
Maricopa/Pinal/La Paz. Additionally, storms from far northern
Sonora may also reach Yuma County. The steering flow is expected
to be strong enough that it will help keep new storm development
from being outrun by the outflow boundaries. Another factor that
may come into play to help storm development over the higher
terrain is a very positively tilted short wave in the upper
troposphere that is sagging south through northeast AZ and New
Mexico.

But, precipitable water values are modest over south-central AZ
at 1 - 1.5 inches (better over SW AZ and SE CA at 1.5- 2 inches).
If SBCAPE values could be fully realized, there would be
exceptional instability but that is more of a hypothetical because
the richer moisture is primarily in the lower levels (near and
below 850mb per latest PHX ACARS soundings). With drier air above,
even the MLCAPE values may be a bit optimistic in terms of what a
fully mixed layer will look like. Even taking that into
consideration there will still be healthy CAPE. However, the
latest ACARS soundings also so considerable CIN yet to overcome
over the Phoenix area. The CAMs are in pretty good agreement that
the rain footprint over the lower elevations will be pretty
modest. In spots that have colliding boundaries, locally heavy
rain will be possible - especially over southwest AZ. The main
concern though is the strong wind potential. The 12Z HREF has a
large area of 50-90% probability of gusts exceeding 30kts (70-90%
Phoenix area) and even a large area of 10-30% chance of exceeding
50kts. So, we expect a much broader swath of strong winds and
blowing dust compared to rainfall. The blowing dust potential is
also why a long fused Blowing Dust Advisory was issued for the
lower elevations along and east of the Lower Colorado River Valley
for later this afternoon and evening. There could very well be
blowing dust west of there but new storm development looks to
struggle over southeast CA.

Over the weekend, drier air from the northeast decreases storm
activity. Tropical Storm Javier, currently southwest of Cabo San
Lucas, will track northwestward before taking a due west track
beginning Sunday. So, it will not be a factor. Excessive heat will
be the main concern. Though HeatRisk values are not overly
impressive, temperatures will be at least a few degrees above
normal during a holiday weekend (even more than that over our
western areas on Monday).

The global ensembles show high pressure remaining centered over
the southern Great Basin Tuesday before weakening Wednesday as a
trough in the Westerlies moves through western Canada and the
northwest CONUS. Another factor that may come into play during
the latter part of next week is a tropical disturbance currently
far southeast of Cabo San Lucas. The global ensemble means
indicate that it will track over Baja and Sinaloa/Sonora and
weaken a lot in the process. This is supported by a majority of
the ensemble model track guidance. This makes sense given the
presence of an upper trough to the north. Increased cloudiness
and humidity can be expected and PoPs increase as well because of
increased moisture availability. Not enough to go on at this point
to be too concerned about something remaining at tropical storm
strength north of the Mexico a week or so from now.

&&

.AVIATION...Updated 2354z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Current t-storm activity that has been attempting to move into the
Phoenix area have been rapidly weakening over the last hour or so
due to a more stable airmass over the lower deserts. However,
outflows from these storms have (or will shortly) switched winds to
an easterly direction. Wind gusts as high as 30 kts are possible
over next 1-2 hrs, but blowing dust/direct impacts from t-storms now
appear unlikely. Lighter easterly winds are anticipated thru the
mid/late evening hours with periods of light/variable winds likely
overnight. Winds on Saturday are expected to remain easterly all day
with even some increase in wind speeds during the afternoon. Chances
for -SHRA/TS activity moving into the Phoenix area from the east,
but confidence is too low at this point to include anything more
than VCSH in the TAFs at this point.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds will be the primary weather issue through Saturday morning
under mostly clear skies. KBLH will favor south winds while KIPL
directions tend to be more southeast. Occasional gusts near 20kt may
be possible, but should not be prevalent for extended periods.
Approaching TS and outflow winds may impact KBLH during the mid-
evening hours, thus have included a TEMPO -TSRA and elevated winds
in the TAF.

&&

.FIRE WEATHER...
Above normal temperatures will continue the next several days as
high pressure predominates across the Desert Southwest. Showers
and thunderstorms are expected to form this afternoon along the
Mogollon Rim before moving into the lower deserts this evening. Any
storms that develop will be capable of producing frequent
lightning and strong wind gusts. Otherwise, winds will generally
remain light and diurnal. Warmer and drier conditions are likely
Saturday, but the threat of isolated storms will continue across
the higher terrain north and east of Phoenix. Showers and
thunderstorms are generally not anticipated Sunday through the
middle of next week. Thereafter, the forecast becomes more
uncertain though a switch to a cooler and wetter pattern is
looking more likely.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Tuesday for AZZ530.

     Excessive Heat Warning from 10 AM Saturday to 8 PM MST Monday
     for AZZ537-540>544-546-548>551.

     Blowing Dust Advisory until 10 PM MST this evening for AZZ530-
     533-534-537>540-542>544-546-548-550-551-553>555-559.

     Blowing Dust Advisory from 6 PM this evening to midnight MST
     tonight for AZZ531-532-535-536.

CA...Excessive Heat Warning until 8 PM MST Tuesday for CAZ560>570.

     Blowing Dust Advisory until 10 PM MST this evening for CAZ569.

&&

DISCUSSION...AJ
AVIATION...Heil/18
FIRE WEATHER...Hirsch

In the hours before

Special weather statement, Sep 2, 3:48 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
348 PM MST Fri Sep 2 2022

AZZ541-542-544>547-549-022330-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
348 PM MST Fri Sep 2 2022

...Strong thunderstorms will impact portions of Maricopa County
through 430 PM MST...

At 347 PM MST, Doppler radar was tracking outflow winds from strong
thunderstorms along a line extending from Horseshoe Reservoir to
near Rio Verde to near Goldfield Ranch. Movement was west at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phoenix, Scottsdale, Fountain Hills, New River, Cave Creek, Carefree,
Deer Valley Airport, McDowell Mountain Park, North Mountain Park,
Goldfield Ranch, Desert Mountain, Scottsdale Airport, Desert Ridge
Marketplace, Camp Creek, Rio Verde, Horseshoe Reservoir, Fort
McDowell, Anthem and Seven Springs.

This includes the following highways...
AZ Interstate 17 between mile markers 210 and 241.
AZ Route 51 between mile markers 10 and 15.
AZ Route 87 between mile markers 189 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central Arizona.

&&

LAT...LON 3400 11168 3378 11165 3356 11155 3358 11211
      3373 11221 3400 11219 3402 11216 3404 11216
TIME...MOT...LOC 2247Z 084DEG 29KT 3400 11174 3377 11174 3363 11167

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Heil
Special weather statement, Sep 2, 4:00 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
400 PM MST Fri Sep 2 2022

AZZ540-543-544-546-548>551-022345-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-
Southeast Valley/Queen Creek AZ-East Valley AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
400 PM MST Fri Sep 2 2022

...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 445 PM MST...

At 359 PM MST, Doppler radar was tracking outflow winds from strong
thunderstorms along a line extending from near Scottsdale to near
Fountain Hills to near Granite Reef Dam to near Salt River Tubing
Recreation Area. Movement was southwest at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Paradise Valley,
East Mesa, Tempe Marketplace, Papago Park, Piestewa Peak Park,
Granite Reef Dam, Falcon Field Airport, Salt River Indian Community,
South Phoenix, Arizona State Fairgrounds, Usery Mountain Park, San
Tan Village Mall, Freestone Park and South Mountain Park.

This includes the following highways...
AZ Interstate 10 between mile markers 143 and 165.
AZ Interstate 17 between mile markers 195 and 206.
AZ Route 51 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central and southeastern Arizona.

&&

LAT...LON 3356 11158 3355 11155 3331 11163 3322 11178
      3327 11213 3358 11211
TIME...MOT...LOC 2259Z 042DEG 26KT 3369 11181 3360 11179 3356 11170
3354 11161

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Heil
Special weather statement, Sep 2, 4:01 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
401 PM MST Fri Sep 2 2022

AZZ556-558-560-562-563-022345-
Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
401 PM MST Fri Sep 2 2022

...A strong thunderstorm will impact portions of Gila County through
445 PM MST...

At 401 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Hilltop, or 19 miles northeast of Globe, moving
southwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Globe, Miami, Central Heights-Midland City, Hilltop, Claypool,
Inspiration and Roosevelt Estates.

This includes the following highways...
US Highway 60 between mile markers 243 and 284.
AZ Route 70 between mile markers 253 and 256.
AZ Route 77 near mile marker 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3355 11034 3329 11085 3364 11103 3367 11093
      3364 11092 3368 11084 3366 11078 3373 11072
      3377 11058
TIME...MOT...LOC 2301Z 067DEG 20KT 3361 11056

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Heil
Special weather statement, Sep 2, 4:59 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
459 PM MST Fri Sep 2 2022

AZZ547-552-555-556-558-030045-
Tonto Basin AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
459 PM MST Fri Sep 2 2022

...A strong thunderstorm will impact portions of Gila, Maricopa and
Pinal Counties through 545 PM MST...

At 459 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Top-Of-The-World, or 10 miles north of Superior,
moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Top Of The World, Queen Valley, Top-Of-The-World and Florence
Junction.

This includes US Highway 60 between mile markers 213 and 220, and
between mile markers 233 and 239.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central and southeastern Arizona.

&&

LAT...LON 3354 11099 3336 11094 3323 11133 3349 11141
TIME...MOT...LOC 2359Z 074DEG 14KT 3344 11106

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Heil
Special weather statement, Sep 2, 5:32 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
532 PM MST Fri Sep 2 2022

AZZ533-534-030130-
Aguila Valley AZ-Central La Paz AZ-
532 PM MST Fri Sep 2 2022

...Strong thunderstorms will impact portions of northeastern La Paz
and Maricopa Counties through 630 PM MST...

At 531 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Bagdad to 20 miles north
of Aguila to 6 miles west of Congress. Movement was southwest at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Blowing dust with visibility down below
         one mile.

Locations impacted include...
Gladden, Alamo State Park and Aguila.

This includes US Highway 60 between mile markers 68 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central and west central Arizona.

&&

LAT...LON 3401 11333 3400 11290 3393 11293 3385 11347
      3423 11361 3431 11353 3429 11336 3432 11334
TIME...MOT...LOC 0031Z 056DEG 12KT 3446 11329 3425 11318 3415 11296

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Heil
Special weather statement, Sep 2, 5:35 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
535 PM MST Fri Sep 2 2022

AZZ548-549-551>553-555-030115-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-East Valley AZ-
Apache Junction/Gold Canyon AZ-Superior AZ-
535 PM MST Fri Sep 2 2022

...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 615 PM MST...

At 534 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Apache Junction to near Florence Junction
to 10 miles southwest of Boyce Thompson Arboretum. Movement was
southwest at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mesa, Chandler, Gilbert, Apache Junction, Florence, Coolidge, Gold
Canyon, Sun Lakes, Queen Creek, Gold Camp, San Tan Village Mall, San
Tan Valley, Seville, Florence Junction, Phoenix Mesa Gateway Airport,
San Tan Mountain Park, Randolph, Blackwater, Chandler Heights and
Gilbert City Hall.

This includes the following highways...
US Highway 60 between mile markers 191 and 214.
AZ Route 87 between mile markers 128 and 168.
AZ Route 202 between mile markers 31 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central and southeastern Arizona.

&&

LAT...LON 3305 11178 3332 11194 3343 11146 3342 11144
      3327 11135 3322 11116 3289 11148
TIME...MOT...LOC 0034Z 063DEG 28KT 3338 11151 3323 11139 3314 11123

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Heil

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:07 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal38 min
Sep 2, 5:32 PM MSTSpecial Weather StatementPSR58 min
Sep 2, 5:35 PM MSTSpecial Weather StatementPSRPinal40 min
Sep 2, 5:46 PM MSTSevere Thunderstorm WarningPSRLa Paz44 min
Sep 2, 5:56 PM MSTSevere Thunderstorm WarningPSRMaricopa49 min
Sep 2, 5:59 PM MSTDust Storm WarningPSRMaricopa, Pinal61 min
Sep 2, 6:27 PM MSTSpecial Weather StatementPSRMaricopa48 min
Sep 2, 6:40 PM MSTSpecial Weather StatementPSR50 min
Sep 2, 6:45 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Sep 2, 6:56 PM MSTDust Storm WarningPSRMaricopa, Pinal64 min
Sep 2, 7:01 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa29 min
Sep 2, 7:21 PM MSTDust Storm WarningPSRLa Paz, Maricopa, Yuma54 min
Sep 2, 7:25 PM MSTSpecial Weather StatementPSRLa Paz50 min
Sep 2, 8:10 PM MSTDust Storm WarningPSRLa Paz, Maricopa, Yuma65 min
Sep 2, 8:16 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma44 min
Sep 2, 8:55 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma50 min
Sep 2, 9:07 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Yuma4 hr
Sep 2, 9:19 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma26 min
Sep 2, 9:24 PM MSTDust Storm WarningPSRLa Paz, Yuma32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.